What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 23, 10:38 AM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 23, 10:38 AM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service State College PA
1138 AM EDT Mon Jul 23 2018
.SYNOPSIS...
An extended wet pattern with frequent rounds of rain will
elevate the risk of flooding across parts of central
Pennsylvania through at least mid-week. Drier air will try to
work in late in the week as the deep slow moving upper trough
gradually fills and moves slowly to the east.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
We're experiencing a temporary lull in the larger bands of
heavy rain that have impacted the eastern half of our CWA over
the past 12 to 24 hours.
HREFv2, along with the RAP, NAM and SREF all show the likelihood
of additional bands of torrential rain setting up across the
Central Mtns and Susquehanna Valley this afternoon and evening
as an extensive plume of tropical moisture continues to stream
in from the SSE and combines with increased instability and
terrain effects.
Extended the Flash Flood Watch to cover the Northern Mtns and
all of the I-99/Route 220 corridor through 8 PM Wednesday.
an additional 0.50 inches is likely across most of the CWA by
late tonight, while the narrow bands of torrential rain could
easily result in 2-4 inches of additional rain by late tonight.
In addition to the heavy rain potential and WPC's Slight to
Moderate Risk of Excessive rain in their DAY 1 outlook, SPC has
a MRGL Risk for Svr TSRA in the form of Wet Microbursts and the
potential for highly localized wind damage.
Down trees and branches could easily occur where the soil is
saturated and canopy of full foliage on the larger trees is
easily weighted down by the periods of very heavy rain and brief
gusty winds. Very low LCLs and decent llvl shear lead to pockets
of 0-1km EHIs on the order of 1.5 to 2.0 M2/S2 across the
eastern half of the state this afternoon and evening, so the
risk of an isolated, brief EF0-1 tornado moving from nearly
south to north is not out of the question.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
*Multi-day heavy to excessive rain risk continues over parts of
south central PA
An extensive wet pattern will continue to raise concerns for
flash and small stream flooding through the short term period.
The repeated rounds of showers and storms will also push many of
the smaller rivers/larger creeks in the srn half of the area to
bank full or out of their banks. Base flow is already much
higher than just back on Sat, and FFG values are just an inch or
so in the SC & SE counties. Atmospheric river set-up with deep
layer south-southeast flow will maintain very high (2-2.25") PWs
and support intense rain rates. Much like the last 30 hours,
though, the cell motion will be very quick, and it will take
training to make things dangerous. But, that is getting to be a
higher and higher probability as each day of this moisture feed
continues. Temps/winds/dewpoints, etc. are all persistence
values.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
By Tuesday, filling upper trough off to our west will remain
nearly stationary or even retrograde a little as strong broad
ridge forms over the western U.S. For PA, long fetch moist
southerly low-level flow continues for much of the week, with
upper flow turning more SW/W. Not much to inhibit daily
convection along this river of high PWAT air over the region,
so very efficient precip producers that could exacerbate
flooding situation after several days of noteworthy rains could
continue to bring potential flooding impacts through much of the
week.
Best daily chances for tstorms shifts to western/central
sections early in the week (as ridge briefly edges in from the
east) before precip shifts eastward Thu as a cold frontal
boundary finally pushes across the state. The weekend looks
drier yet scattered showers may persist.
Though it will be quite muggy, temperatures will be at or
slightly below below normal much of the week.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Rounds of heavy showers and embedded thunderstorms will continue
across central PA airspace over the next 3 days. Aside from
localized restrictions in +RA, ceilings trends will be from
IFR/MVFR at night to MVFR/Low VFR during the day. The waves of
rain will be difficult to time so will run with longer durations
of prevailing SHRA through at least the first half of the
period.
.Outlook...
Tue-Wed...Frequent showers and embedded t'storm with heavy
downpours associated.
Thu-Fri...Scattered showers/t'storms possible.
&&
.HYDROLOGY...
Additional heavy rainfall of 2 to 6 inches over the next 24 to
72 hours (mainly over Central PA and the Susq Valley) will pose
a very serious stream and river flooding threat through
midweek. Taking into account the rainfall that already occurred
over the weekend, minor to moderate small stream and creek
flooding is likely with even some impacts on larger main stem
rivers. Some small streams may approach major flooding.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for PAZ006-012-018-
019-025>028-034>037-041-042-045-046-049>053-056>059-063>066.
&&
SYNOPSIS...Dangelo/Lambert
NEAR TERM...Lambert
SHORT TERM...Dangelo
LONG TERM...Ross/RXR
AVIATION...Steinbugl
HYDROLOGY...Lambert/Ross
Hazardous weather outlook, Jul 23, 8:37 AM EST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
937 AM EDT Mon Jul 23 2018
PAZ004-005-010-011-017-024-033-241345-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset-
937 AM EDT Mon Jul 23 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Periods of heavy showers and a few thunderstorms could bring between
1 and 2 inches of rain across the region mainly to the east of Route
219. Minor flooding of poor drainage areas in cities and towns, and
flooding of some small streams could result from this locally heavy
rain.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather and
flooding.
PAZ006-012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-241345-
Potter-Northern Clinton-Northern Centre-Southern Centre-Blair-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
937 AM EDT Mon Jul 23 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather and
flooding.
Lambert
In the hours before
Special weather statement, Jul 23, 11:41 AM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service State College PA
1241 PM EDT MON JUL 23 2018
PAZ028-050-052-056-057-231730-
Perry PA-Northumberland PA-Juniata PA-Dauphin PA-Snyder PA-
1241 PM EDT MON JUL 23 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
DAUPHIN...JUNIATA...SNYDER...AND PERRY COUNTIES UNTIL 130 PM EDT...
At 1239 PM EDT, Doppler radar indicated a strong thunderstorm near
Millersburg, moving northwest at 30 mph.
Winds in excess of 40 mph are possible.
This strong thunderstorm will be near...
Meiserville and Port Trevorton around 100 PM EDT.
Mount Pleasant Mills, Fremont and Richfield around 110 PM EDT.
Other locations impacted by this storm include Enders, Liverpool,
Freeburg and Dalmatia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief torrential rainfall is also occurring with this storm, and may
lead to localized flooding and some downed tree limbs. Do not drive
your vehicle through flooded roadways. Do not drive into water
covering the roadway.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4054 7703 4056 7706 4060 7709 4067 7714
4079 7692 4050 7678 4046 7686 4051 7698
TIME...MOT...LOC 1639Z 148DEG 26KT 4054 7689
LambertSpecial weather statement, Jul 23, 11:41 AM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service State College PA
1241 PM EDT MON JUL 23 2018
PAZ066-231715-
Lancaster PA-
1241 PM EDT MON JUL 23 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
115 PM EDT...
At 1240 PM EDT, Doppler radar indicated a strong thunderstorm near
Wakefield, moving northwest at 40 mph.
Winds in excess of 40 mph and minor flooding are possible.
Locations impacted include...
Lancaster, Millersville, Willow Street, New Holland, Leola, Paradise,
Strasburg, Mountville, Quarryville, Gap, Wakefield, Leacock,
Bareville, Smithville, Lampeter, Intercourse, Conestoga, Blue Ball,
Georgetown and Gordonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4005 7643 4013 7605 3983 7602 3982 7604
3981 7603 3980 7605 3979 7604 3976 7606
3976 7608 3973 7610 3974 7611 3972 7614
3972 7617
TIME...MOT...LOC 1640Z 154DEG 36KT 3982 7612
RXRSpecial weather statement, Jul 23, 11:54 AM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service State College PA
1254 PM EDT MON JUL 23 2018
PAZ019-027-231730-
Mifflin PA-Southern Centre PA-
1254 PM EDT MON JUL 23 2018
...SPECIAL WEATHER STATEMENT...
At 1253 PM EDT, Doppler radar indicated a gusty shower near
Belltown, moving north at 30 mph.
Winds in excess of 30 mph are possible.
This gusty shower will be near... Poe Valley State Park around 105
PM EDT.
Coburn around 110 PM EDT.
Aaronsburg, Millheim and Woodward around 115 PM EDT.
Rebersburg and Madisonburg around 120 PM EDT.
Other locations impacted by this shower include Wagner.
LAT...LON 4097 7752 4098 7731 4086 7734 4085 7736
4082 7735 4068 7739 4068 7750
TIME...MOT...LOC 1653Z 182DEG 24KT 4076 7743
ColbertSpecial weather statement, Jul 23, 12:13 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service State College PA
113 PM EDT MON JUL 23 2018
PAZ019-026-231745-
Huntingdon PA-Southern Centre PA-
113 PM EDT MON JUL 23 2018
...SPECIAL WEATHER STATEMENT...
At 113 PM EDT, Doppler radar indicated a gusty thunderstorm near
Rock Springs, moving north at 30 mph.
Winds in excess of 30 mph and minor flooding are possible.
Locations impacted include...
Park Forest Village, Stormstown, Pine Grove Mills, Ramblewood, Port
Matilda, Julian and Rock Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4062 7806 4081 7812 4094 7790 4067 7787
4056 7793
TIME...MOT...LOC 1713Z 171DEG 33KT 4065 7794
RXRSpecial weather statement, Jul 23, 12:38 PM EST, 37 minutes before
Special Weather Statement
National Weather Service State College PA
138 PM EDT MON JUL 23 2018
PAZ037-041-231815-
Northern Lycoming PA-Tioga PA-
138 PM EDT MON JUL 23 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING AND TIOGA
COUNTIES UNTIL 215 PM EDT...
At 137 PM EDT, Doppler radar indicated a strong thunderstorm near
Waterville, moving north at 30 mph.
Winds in excess of 40 mph are possible.
This strong thunderstorm will be near...
Little Pine State Park around 145 PM EDT.
English Center around 155 PM EDT.
Cedar Run around 210 PM EDT.
Other locations impacted by this storm include Salladasburg and Ski
Sawmill Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4159 7716 4128 7719 4123 7728 4124 7739
4128 7742 4162 7746
TIME...MOT...LOC 1737Z 179DEG 26KT 4129 7731
Colbert